Texas, 2017

Hail in Texas, June 30, 2017

June 30, 2017 · NWS AMA · 1 event in 1 county or zone

Diurnally driven convection from the high terrain off of New Mexico and Colorado worked their way southeastward during the afternoon hours. Across the far western combined Panhandles, environment of CAPE/MUCAPE of 1000-2000 J/Kg in-conjunction with easterly surface flow and moisture pool behind the passing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Diurnally driven convection from the high terrain off of New Mexico and Colorado worked their way southeastward during the afternoon hours. Across the far western combined Panhandles, environment of CAPE/MUCAPE of 1000-2000 J/Kg in-conjunction with easterly surface flow and moisture pool behind the passing cold front. This set the environment to support thunderstorms that worked their way east from NM/CO. An isolated cell did make it into the far western TX Panhandle with half dollar size hail reported. Convection then waned toward the evening hours with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 4:52 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 30, 4:52 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
552 PM CDT Fri Jun 30 2017

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at all three TAF sites through 05Z to
08Z Saturday except in and near showers and thunderstorms where
MVFR visibilities and ceilings are possible along with strong and
erratic winds from thunderstorms. After 05Z to 08Z Saturday, MVFR
to possibly IFR conditions are expected as low cloudiness
increases at the Dalhart and Amarillo TAF sites. The Guymon TAF
site should see VFR conditions through 00Z Sunday. The Dalhart and
Amarillo TAF sites should see VFR conditions return after 19Z to
21Z Saturday. Northeast to east winds 10 to 20 knots with some
gusts near 25 knots will diminish to around 5 to 15 knots at all
three TAF sites after 08Z to 10Z Saturday and will become east to
southeast after 19Z to 21Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 426 PM CDT Fri Jun 30 2017/

DISCUSSION...
Not many changes have been made to the forecast, other than to
attempt to refine timing of thunderstorm chances through Sunday.

For tonight, moist easterly upslope flow in a moderately unstable
atmosphere will promote the potential for thunderstorm
development, mainly across western and southern sections this
evening, closer to the frontal boundary where instability will be
higher.

Saturday should be mostly dry, with a slight chance of showers and
thunderstorms across southern sections.  Thunderstorm chances
increase Saturday evening and Saturday night, as a shortwave trof
assists in thunderstorm development in northeast New Mexico, with
a good opportunity for thunderstorms to spread east and southeast
across the Texas and Oklahoma Panhandles.  Severe thunderstorms
with hail around one inch in diameter and gusts to around 60 MPH
could occur.  Brief heavy rains will also be possible.

Thunderstorms will be possible Sunday afternoon and Sunday evening
across all sections, with eastern sections being favored, owing to
expected orientation of instability.

Mainly nocturnal thunderstorms expected Monday night through
Wednesday night, primarily across eastern sections, which should
be the most removed from strengthening mid-level ridge.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 30, 2:49 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
349 PM CDT Fri Jun 30 2017

OKZ001>003-TXZ001>020-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
349 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms will be possible across most sections of the
Panhandles. Some storms may become strong to severe this evening with
winds up to 60 MPH and hail around one inch in diameter being the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible for different portions of the
Panhandles Saturday through Wednesday night, with the best
opportunity for rain Saturday night. Some of the storms that
develop Saturday night may become strong to possibly severe with
winds up to 60 MPH and hail around one inch in diameter being the
main hazards. Locally heavy rain may also occur Saturday night.
The threat for organized severe weather will be low Sunday through
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups across the Oklahoma and
northeast Texas Panhandles should remain alert for possible
activation this evening and again Saturday evening.

Cockrell

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartley

When
June 30, 7:24 PM CST
Where
Hartley County, 8.37 mi NE of Middle Water
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.940, -102.680

Storm spotter found hail on us HWY 54 about 20 miles SW of Dalhart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709016.